Therapeutic Advances in Drug Safety · Mar 7, 2026

Metformin-associated lactic acidosis in an elderly diabetic patient without classical risk factors: a case report

By Zheng Y, Sun J, Zhang P et al.

Metformin is a cornerstone medication and first-line therapy for type 2 diabetes mellitus (T2DM), with a well-established safety profile and widespread use over many years. Its most common adverse effects are gastrointestinal in nature. However, the drug carries a rare but serious risk of lactic acidosis. Recognized risk factors for metformin-associated lactic acidosis (MALA) include renal or hepatic impairment, excessive alcohol consumption, poorly controlled diabetes, ketosis, prolonged fasting, and conditions predisposing to hypoxia. This paper presents a case of MALA in a 75-year-old patient with T2DM and schizophrenia who lacked any typical risk factors. This case underscores the importance of maintaining a high index of suspicion for this potentially fatal complication in all patients taking metformin. Early recognition and prompt intervention are critical to improving clinical outcomes.

doi.org/10.1177/20420986261428996Open accessPubMed 41804347Interventions

AgingResearch.News